Alert archive / Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 2, NWS Wakefield, VA

May 19, 20044 counties in Virginia

NWS Wakefield, VA issued this flash flood warning at May 19, 2004, 5:45 PM EDT for 4 counties in Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2004, 5:45 PM EDT (21:45 UTC)
Expired
May 19, 2004, 6:45 PM EDT
In force
60 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties City of Hampton, VA, City of Newport News, VA, City of Poquoson, VA, York County, VA

The radar

The Norfolk radar (KAKQ), 54 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2004-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2004-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 192145
FFWAKQ
VAC199-650-700-735-192245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
545 PM EDT WED MAY 19 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF HAMPTON IN SOUTHEAST VIRGINIA
  CITY OF NEWPORT NEWS IN SOUTHEAST VIRGINIA
  CITY OF POQUOSON IN SOUTHEAST VIRGINIA
  YORK COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 645 PM EDT

* AT 537 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM NEAR LEE HALL...OR ABOUT 6 MILES
  NORTHWEST OF PATRICK HENRY FIELD. THE STORM PRODUCING FLASH
  FLOODING WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TABB...SEAFORD...POQUOSON...NEWPORT NEWS...LANGLEY AFB...HAMPTON...
  GRAND VIEW...GRAFTON...FORT EUSTIS...DENBIGH AND BUCKROE BEACH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. HIGH WATER IS 
ALREADY REPORTED ON WARWICK BOULEVARD...BETWEEN 36TH AND 50TH STREET.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

$$

DR
1 follow-up statement
000 
WGUS71 KAKQ 192228
FFSAKQ
VAC199-650-700-735-192245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
624 PM EDT WED MAY 19 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM EDT FOR YORK COUNTY 
AND THE CITIES OF NEWPORT NEWS POQUOSON AND HAMPTON...

AT 616 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS IN NEWPORT NEWS 
REPORTED CONTINUED FLOODING OF ROADWAYS AND UNDERPASSES. AN 
ADDITIONAL 1 TO 2 INCHES OF RAIN WILL LIKELY CAUSE ADDITIONAL 
FLOODING IN NEWPORT NEWS...WITH POTENTIAL FLOODING AS WELL IN YORK 
COUNTY...AND THE CITIES OF HAMPTON AND POQUOSON. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

$$

DR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at May 19, 4:13 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 19, 4:13 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
413 PM EDT WED MAY 19 2004

MID LEVEL DEFORMATION AXIS/SHORTWAVE TROUGH HAS MADE GOOD EASTWARD
PROGRESS THIS AFTN (CURRENTLY MOVING INTO WRN VA)...WHILE THE
W-E SURFACE FRONT HAS DROPPED INTO CENTRAL VA. OVER THE PAST FEW
HOURS CLUSTER-TYPE TSTMS HAVE BEGUN TO FIRE ALONG/AHEAD OF THE
FRONT...WITH MORE OF A LINEAR ORIENTATION TO THE STORMS ACROSS NE NC
WHERE SURFACE BASED INSTBY (SFC-BASED CAPES NEAR 3000 J/KG) WAS
GREATER THIS AFTN DUE TO LESS CLOUD COVER.

TONIGHT...FRONT WILL CONTINUE TO PUSH GRADUALLY SOUTHWARD. WILL
MAINTAIN GREATER THAN 50% PROBS ALONG/AHEAD OF THE FRONT THROUGH
THE EARLY EVENING WHILE THERMODYNAMICS (DAYTIME HEATING) REMAINS
SUPPORTIVE. DYNAMICALLY...WHILE WEAK DEGREE OF UPPER LEVEL FORCING
(UPPER LEVEL DIVERGENCE VIA RRQ OF JET STREAK) IS MORE THAN WEVE
SEEN OF LATE UNDERNEATH THE DEEP SERN RIDGE. LOW-MID LEVEL
FRONTOGENESIS AND QVECTOR CONVERGENCE ALONG WITH THE MOIST/UNSTABLE
AIRMASS SHOULD BE SUFFICIENT FOR MOST AREAS TO SEE RAIN THIS EVENING
AND/OR OVERNIGHT...AS THE FRONT MOVES TO NEAR THE VA/NC BORDER
BEFORE STALLING. SEVERE WEATHER THREAT IS MINIMAL GIVEN THE
RELATIVELY WEAK MID LEVEL WIND SPEEDS (25-30 KTS) ALONG WITH THE
MOIST MID LEVEL PROFILE. VERTICAL WIND PROFILES SUGGEST A HYBRID OF
CLUSTER/LINEAR STORMS...I.E. JUST ENOUGH SHEAR TO SUPPORT MORE
STORM ORGANIZATION (NUMEROUS ACTIVITY) THAN WHAT WEVE EXPERIENCED IN
A WHILE.

THURSDAY...WILL CARRY PATCHY FOG OVER AREAS BEHIND THE FRONT EARLY
ON...WITH THE LINGERING LOW LEVEL MOISTURE COMBINED WITH THE
COOLER NE FLOW. OTHERWISE...CURRENT NEARLY STATIONARY FRONT WILL
BASICALLY TRANSITION TO A SEA/BAY BREEZE BOUNDARY TOMORROW...
SOMEWHERE ACROSS CEN OR ERN VA PER BOTH THE ETA AND GFS MODELS.
WILL CONTINUE WITH THE 30% RAIN CHANCES DURING THE PEAK HEATING
TIMEFRAME (AFTN/EARLY EVENING)...THOUGH GIVEN THE MARINE LAYER
STABILITY WITH THE ONSHORE FLOW...EXPECT THE BEST CHANCES INLAND
(CENTRAL/SOUTH-CENTRAL VA).

FRIDAY THROUGH TUESDAY...AFTER A BRIEF RESPITE...UPPER RIDGE
BULDGES BACK N-NE INTO THE MID ATLC REGION. FLAT UPPER RIDGING IS
THEN EXPECTED TO PREVAIL THROUGH THE REMAINDER OF THE FORECAST
PERIOD. THIS AS THE SURFACE FRONT REMAINS WELL NORTH OF THE REGION.
THUS WILL BE LOOKING AT TYPICAL SUMMER-LIKE CONDITIONS ONCE AGAIN...
WITH TSTM CHANCES DEPENDENT ON SOURCES OF MESOSCALE
TRIGGERS (I.E. OROGRAPHIC LIFT...SEA BREEZES) IN THE ABSENCE OF A
SYNOPTIC-SCALE FOCUS. ON WEDNESDAY...EXTENDED GFS HAS BEEN HINTING
AT A NRN STREAM SHORTWAVE TROUGH CLIPPING THE MID ATLC REGION...WHICH
COULD PUSH THE STATIONARY FRONT FARTHER S INTO OUR AREA. FOR NOW
WILL MAINTAIN LOW (30%) RAIN CHANCES DURING THE AFTN/EVENING HOURS...
BASICALLY MATCHING CLIMATOLOGY FOR EARLY SUMMER.

.MARINE...SOUTH AND SOUTHWEST WINDS SHIFTING NORTH AND NORTHEAST
BEHIND SURFACE FRONT THAT WILL STALL OVER SOUTHERN CHESAPEAKE BAY
AND MID ATLANTIC COASTAL WATERS TONIGHT AND THURSDAY. SPEEDS/WAVES
/SEA EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA.
WINDS/SEAS/WAVES HIGHER IN THUNDERSTORMS THIS EVENING.

&&

.AVIATION...MVFR CIGS/VSBY INVOF NUMEROUS SHWRS/TSTMS THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   62  76  62  84 /  60  30  30  30
OXB   62  71  62  77 /  60  30  30  30
WAL   63  77  65  79 /  70  30  30  30
FVX   63  86  65  90 /  60  30  30  30
RIC   64  82  66  88 /  60  30  30  30
PTB   65  85  66  91 /  60  30  30  30
AKQ   66  85  67  89 /  70  30  30  30
PHF   66  83  66  86 /  70  30  30  30
ORF   66  82  68  86 /  70  30  30  30
ECG   66  85  66  87 /  70  30  30  30
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
&&

HURLEY/HOULE
Hazardous weather outlook, May 19, 10:48 AM EDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1048 AM EDT WED MAY 19 2004

MDZ021>025-VAZ048-049-061>064-068>078-082>086-090-091-099-100-190929-
ACCOMACK VA-AMELIA VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-
CUMBERLAND VA-DORCHESTER MD-ESSEX VA-FLUVANNA VA-GLOUCESTER VA-
GOOCHLAND VA-HANOVER VA-HENRICO VA-INLAND WORCESTER MD-JAMES CITY VA-
KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-LOUISA VA-
MARYLAND BEACHES MD-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-
NORTHAMPTON VA-NORTHUMBERLAND VA-POWHATAN VA-RICHMOND VA-SOMERSET MD-
WESTMORELAND VA-WICOMICO MD-YORK VA-
1048 AM EDT WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON AND
EARLY TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTAIN HEAVY
DOWNPOURS THIS AFTERNOON AND EARLY EVENING AND MAY LEAD TO LOCALIZED
FLOODING...ESPECIALLY IN POOR DRAINAGE AREAS. THE POTENTIAL ALSO
EXISTS FOR WIND GUSTS UP TO 60 MPH. REFER TO THE SPECIAL WEATHER
STATEMENT ISSUED BY THIS OFFICE AT 955 AM.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EARLY
TONIGHT.

NCZ012>017-030>032-102-VAZ060-065>067-079>081-087>089-092>098-190929-
BERTIE NC-BRUNSWICK VA-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-
DINWIDDIE VA-EASTERN CURRITUCK NC-GATES NC-GREENSVILLE VA-
HERTFORD NC-ISLE OF WIGHT VA-LUNENBURG VA-MECKLENBURG VA-
NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-
NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-PRINCE EDWARD VA-
PRINCE GEORGE VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
1048 AM EDT WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VIRGINIA...AND
NORTHEAST NORTH CAROLINA.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON AND
EARLY TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTAIN
HEAVY DOWNPOURS THIS AFTERNOON AND  TONIGHT AND MAY LEAD TO
LOCALIZED FLOODING...ESPECIALLY IN POOR DRAINAGE AREAS. THE
POTENTIAL ALSO EXISTS FOR WIND GUSTS UP TO 60 MPH...SHOULD A LINE OF
STORMS DEVELOP. REFER TO THE SPECIAL WEATHER STATEMENT ISSUED BY THIS
OFFICE AT 955 AM.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EARLY
TONIGHT.

REILLY

In the hours before

Special weather statement, May 19, 4:34 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
434 PM EDT WED MAY 19 2004

VAZ093-095>098-192200-
CHESAPEAKE VA-ISLE OF WIGHT VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-
VIRGINIA BEACH VA-
434 PM EDT WED MAY 19 2004

THUNDERSTORMS WILL CONTINUE ACROSS TIDEWATER...WITH WIND GUSTS OF 40
MPH...PEA SIZED HAIL...AND FREQUENT LIGHTNING...AS WELL AS BRIEF
HEAVY DOWNPOURS. A FUNNEL CLOUD WAS OBSERVED WITH ONE OF THESE
STORMS...AND MORE FUNNEL CLOUDS ARE POSSIBLE.

STAY TUNED FOR UPDATES AND POSSIBLE WARNINGS. REPORT ANY SEVERE
WEATHER TO LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.

REILLY
Special weather statement, May 19, 4:58 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
458 PM EDT WED MAY 19 2004

NCZ012>017-030>032-102-VAZ091-094>098-192200-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK NC-
GATES NC-HERTFORD NC-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-
NORTHAMPTON NC-PASQUOTANK NC-PERQUIMANS NC-SUFFOLK VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-YORK VA-
458 PM EDT WED MAY 19 2004

...STRONG THUNDERSTORMS CONTINUE TO AFFECT SOUTHEAST VIRGINIA AND
NORTHEAST NORTH CAROLINA...

AT 455 PM...RADAR SHOWED STRONG THUNDERSTORMS SCATTERED FROM AHOSKIE
AND SOUTHERN BERTIE COUNTY...THROUGH ELIZABETH CITY...CURRITUCK AND
HAMPTON ROADS.  THE STORMS WERE MOVING EAST AT 25 MPH.

ADDITIONAL THUNDERSTORMS CONTINUE TO DEVELOP OVER THE AREA AND MANY
AREAS WILL SEE THUNDERSTORMS INTO THIS EVENING.  THUNDERSTORMS WILL
CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL AND GUSTY WINDS
TO 35 MPH.  ONE TO TWO INCHES OF RAIN LOCALLY...WILL CAUSE GREATLY
REDUCED VISIBILITIES...AND PONDING OF WATER ON ROADWAYS. MOTORISTS
ARE URGED TO USE EXTREME CAUTION AND ALLOW FOR EXTRA TIME TO REACH
DESTINATIONS.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION.
SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED.

NS
Special weather statement, May 19, 5:07 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
507 PM EDT WED MAY 19 2004

VAZ067-079-080-087-088-192204-
BRUNSWICK VA-DINWIDDIE VA-GREENSVILLE VA-NOTTOWAY VA-SUSSEX VA-
507 PM EDT WED MAY 19 2004

...STRONG THUNDERSTORMS CONTINUE TO AFFECT PARTS OF CENTRAL
VIRGINIA...

AT 500 PM...RADAR SHOWED STRONG THUNDERSTORMS IN NOTTOWAY AND
DINWIDDIE COUNTIES.  THE STORMS WERE MOVING EAST AT 25 MPH.  THE
STORMS WILL TRACK THROUGH NORTHERN BRUNSWICK AND GREENSVILLE
COUNTIES...AND INTO SUSSEX COUNTY THROUGH 6 PM.

THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...SMALL
HAIL AND GUSTY WINDS TO 35 MPH.  ONE TO TWO INCHES OF RAIN WILL CAUSE
GREATLY REDUCED VISIBILITIES...AND PONDING OF WATER ON ROADWAYS.
MOTORISTS ARE URGED TO USE EXTREME CAUTION AND ALLOW FOR EXTRA TIME
TO REACH DESTINATIONS.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION.
SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED.

NS
Special weather statement, May 19, 5:12 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
512 PM EDT WED MAY 19 2004

MDZ024-025-192204-
INLAND WORCESTER MD-MARYLAND BEACHES MD-
512 PM EDT WED MAY 19 2004

...STRONG THUNDERSTORMS ARE AFFECTING OCEAN CITY...

AT 500 PM...RADAR SHOWED STRONG THUNDERSTORMS FROM OCEAN CITY TO JUST
NORTH OF SNOW HILL...MOVING EAST AT 25 MPH.  THE STORMS WILL BUILD
SOUTH INTO SNOW HILL AND ASSATEAGUE THROUGH 6 PM.

THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...SMALL
HAIL AND GUSTY WINDS TO 35 MPH.  ONE TO TWO INCHES OF RAIN WILL CAUSE
GREATLY REDUCED VISIBILITIES...AND PONDING OF WATER ON ROADWAYS.
MOTORISTS ARE URGED TO USE EXTREME CAUTION AND ALLOW FOR EXTRA TIME
TO REACH DESTINATIONS.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION.
SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED.

NS
Local storm report, May 19, 5:26 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
526 PM EDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     PALMYRA                 37.86N 78.26W
05/19/2004                   FLUVANNA           VA   TRAINED SPOTTER

            TREES DOWN. LAKE MONTICELLO. NO HAIL.

&&

AWIPSUSR
Special weather statement, May 19, 5:32 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
532 PM EDT WED MAY 19 2004

VAZ089-090-192200-
JAMES CITY VA-SURRY VA-
532 PM EDT WED MAY 19 2004

...STRONG THUNDERSTORMS ARE TRACKING THROUGH SURRY AND JAMES CITY
COUNTIES...

AT 530 PM...RADAR SHOWED STRONG THUNDERSTORMS OVER SURRY COUNTY AND
JAMES CITY COUNTY...JUST SOUTH OF WILLIAMSBURG...MOVING EAST AT 25
MPH.  THE STORMS WILL CONTINUE TO AFFECT THE AREA THROUGH 6 PM.

THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...SMALL
HAIL AND GUSTY WINDS TO 35 MPH.  ONE TO TWO INCHES OF RAIN WILL CAUSE
GREATLY REDUCED VISIBILITIES...AND PONDING OF WATER ON ROADWAYS.
MOTORISTS ARE URGED TO USE EXTREME CAUTION AND ALLOW FOR EXTRA TIME
TO REACH DESTINATIONS.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION.
SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED.

NS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:30 PM EDTSpecial Marine WarningAKQ30 min
May 19, 4:30 PM EDTSpecial Marine WarningAKQ30 min
May 19, 4:50 PM EDTSevere Thunderstorm WarningAKQFluvanna40 min
May 19, 5:00 PM EDTSpecial Marine WarningAKQ30 min
May 19, 5:00 PM EDTSpecial Marine WarningAKQ30 min
May 19, 5:22 PM EDTSevere Thunderstorm WarningAKQCumberland, Goochland28 min
May 19, 5:25 PM EDTSpecial Marine WarningAKQ65 min
May 19, 5:25 PM EDTSpecial Marine WarningAKQ65 min
May 19, 5:25 PM EDTSpecial Marine WarningAKQ65 min
May 19, 5:25 PM EDTSpecial Marine WarningAKQ65 min
May 19, 5:38 PM EDTSevere Thunderstorm WarningAKQJames City, York22 min
May 19, 6:45 PM EDTFlash Flood WarningAKQYork, City of Hampton, City of Newport News, City of Poquoson2 hr

Nearby

Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.